New York, 2012

Damaging Wind in New York, August 4, 2012

August 4, 2012 · NWS BUF · 1 event in 1 county or zone

Thunderstorms developed along the convergence of the lake breezes in Niagara county. The thunderstorm winds downed trees and power lines in the Town of Newfane.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed along the convergence of the lake breezes in Niagara county. The thunderstorm winds downed trees and power lines in the Town of Newfane.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 4, 3:43 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 4, 3:43 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
443 PM EDT SAT AUG 4 2012

.SYNOPSIS...
VERY WARM AND MUGGY CONDITIONS WILL PERSIST TONIGHT AS SOUTHERLY
FLOW CONTINUES ACROSS THE REGION AHEAD OF A DEEPENING LOW OVER THE
UPPER MIDWEST. THIS LOW WILL LIFT INTO NORTHERN QUEBEC BY SUNDAY
NIGHT WHILE A COLD FRONT PUSHES ACROSS THE LOWER GREAT LAKES AND
WESTERN NEW YORK SUNDAY AFTERNOON. THUNDERSTORMS...SOME POSSIBLY
SEVERE...WILL ACCOMPANY THE FRONT AS IT SWEEPS ACROSS THE REGION.
EXPECT A RETURN TO SEASONABLY COOLER AND DRIER WEATHER NEXT WEEK
BEHIND THE FRONT.

&&

.NEAR TERM /THROUGH SUNDAY/...
REGIONAL RADARS SHOWING CONVECTION STRUGGLING TO DEVELOP IN A
STRONGLY UNSTABLE AIR MASS WITH SURFACE BASED CAPES BETWEEN 2500
TO 3500 J/KG. VERY LITTLE TO FORCE CONVECTION IN THIS ENVIRONMENT
THEREFORE ISOLATED CONVECTION IS LIKELY ALL THAT WE WILL SEE THE
REST OF THE AFTERNOON. OPPRESSIVE HEAT AND HUMIDITY ACROSS THE
AREA WITH HIGH TEMPERATURE RECORDS BROKEN AT BOTH BUFFALO AND
WATERTOWN. SEE RESPECTIVE RER PRODUCTS FOR DETAILS.

ANY CONVECTION WHICH DOES MANAGE TO DEVELOP THIS AFTERNOON WILL
DISSIPATE THIS EVENING. THIS SHOULD LEAVE THE REMAINDER THE NIGHT
RAINFREE...ALTHOUGH A FEW ISOLATED SHOWERS WILL NOT BE OUT OF THE
QUESTION IN THIS HUMID AIR MASS. OVERNIGHT LOWS WILL BE VERY MUGGY
WITH LOWS ALONG THE SOUTHERN TIER AROUND 70...BUT REMAINING IN THE
LOWER TO MID 70S ELSEWHERE WITH EVEN SOME OF THE LAKE PLAIN AREAS
REMAINING CLOSE TO 80.

SUNDAY IS CONTINUING TO LOOK LIKE AN ACTIVE DAY ACROSS WESTERN AND
CENTRAL NEW YORK. WATER VAPOR LOOP SHOWING A POTENT MID LEVEL WAVE
DIGGING SOUTHEAST ACROSS THE NORTHERN PLAINS HEADED FOR THE UPPER
MIDWEST. THIS FALL-LIKE POSITIVELY TILTED SYSTEM WILL PROPAGATE
EASTWARD ACROSS THE UPPER LAKES INTO ONTARIO/QUEBEC DURING THE DAY
SUNDAY...WITH STRONG FORCING PIVOTING INTO WESTERN NEW YORK DURING
THE LATE MORNING THROUGH MID AFTERNOON HOURS. 12Z MODEL RUNS HAVE
TRENDED A BIT FASTER WITH THE PROPAGATION OF THE ASSOCIATED COLD
FRONT. ALTHOUGH FORCED CONVECTION WILL BE WORKING INTO A
MARGINALLY UNSTABLE AIR MASS IT SHOULD HOLD TOGETHER GIVEN
SUFFICIENT AVAILABLE MOISTURE...AS A RESULT WILL INDICATE LIKELY
OR GREATER PROBABILITIES BETWEEN 14Z AND 20Z...TAPERING OFF FROM
WEST TO EAST BY LATE IN THE DAY. CONCERNS CONTINUE TO EXIST FOR A
LINE OF SEVERE CONVECTION TO DEVELOP WITH A DAMAGING WIND THREAT
IS SUCH A DEEP LAYERED SOUTHWEST FLOW ENVIRONMENT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
THE COLD FRONT RESPONSIBLE FOR SUNDAYS WEATHER SHOULD BE IN THE
PROCESS OF MOVING ACROSS THE STATE SUNDAY EVENING WITH THE BULK OF
THE STRONGER CONVECTION AHEAD OF THE FRONT.  THIS WILL LEAVE WESTERN
NY UNDER A QUICK DRYING TREND WITH A SIMILAR TREND EAST OF LAKE
ONTARIO LATER SUNDAY EVENING. SOME SEVERE WEATHER IS STILL POSSIBLE
BEFORE SUNSET IN THAT REGION.

MONDAY...THERE WILL BE A NORTHWESTERLY FLOW ALOFT WITH SOME UPSLOPE
LOW-TOPPED STRATO-CU OVER MOSTLY THE INLAND AREAS EARLY...ALTHOUGH A
LOT OF THIS SHOULD BURN OFF WITH MIXING IN THE AFTERNOON.

MONDAY NIGHT...HIGH PRESSURE WILL BUILD OVERHEAD AND PROVIDE THE
AREA WITH CLEAR SKIES AND RELATIVELY COOL TEMPERATURES...GENERALLY
AROUND 60...WARMER NEAR THE LAKES AND COOLER WELL INLAND AND/OR
HIGHER TERRAIN.  WITH RECENT RAIN AND RENEWED TRANSPIRATION AFTER OUR
RECENT PROLONGED DRY SPELL...EXPECT FOG OVERNIGHT IN AT LEAST THE
TYPICALLY FAVORED LOCATIONS.

TUESDAY AND TUESDAY NIGHT...HIGH PRESSURE WILL CONTINUE TO STRETCH FROM
THE OH VALLEY TO OFF THE NEW ENGLAND COAST.   THIS WILL ENSURE A
NEAR PERFECT SUMMER DAY WITH LOW HUMIDITY...COMFORTABLE TEMPERATURES
AND LIGHT WINDS.  SOME CIRRUS CLOUDS MAY SKIRT THE REGION LATER IN
THE AFTERNOON.  THE CIRRUS IS EXPECTED TO CONTINUE OVERSPREADING THE
REGION TUESDAY NIGHT WELL AHEAD OF A WEAKENING UPSTREAM COLD FRONT.
THIS TOGETHER WITH A WARMER OVERALL ATMOSPHERIC COLUMN WILL ALLOW
OVERNIGHT LOWS TO BE A BIT HIGHER THAN ON MONDAY NIGHT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
TUESDAY SHOULD FEATURE A CONTINUATION OF DRY AND SEASONABLE WEATHER
WITH HIGH PRESSURE OVER THE NORTHEAST US.  SOME UNCERTAINTY DEVELOPS
WEDNESDAY THROUGH FRIDAY...WITH THE GFS/EC BRINGING A WEAK TROUGH
INTO THE REGION.  HPC HAS STAYED DRY...AND PRECIPITATION OUTPUT FROM
THE ABOVE MODELS IS MEAGER...SO WILL WILL CONTINUE WITH A DRY
FORECAST. THIS BOUNDARY STICKS AROUND ON THURSDAY TOO...ACCORDING TO
THE EC...WHILE THE GFS BRINGS BACK A RIDGE.  FOR FRIDAY...WILL
REVERT TO CLIMATOLOGY AND INTRODUCE A CHANCE OF SHOWERS AND
THUNDERSTORMS.  BY THIS TIME THERE APPEARS TO BE SOME POSSIBLY OF A
DEVELOPING SYSTEM...SOMEWHERE EAST OF THE MISSISSIPPI...BUT IT IS
TOO EARLY TO SEE TRULY IF...WHERE...AND WHEN IT WILL DEVELOP.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS EXPECTED THROUGH 12Z...ALTHOUGH VFR CIGS AROUND
040-060KFT WILL BE POSSIBLE THIS AFTERNOON AS DIURNAL CU CONTINUES
TO DEVELOP ACROSS THE REGION. SOUTHERLY FLOW WILL CONTINUE TO
STRENGTHEN ALOFT LATER TONIGHT INTO SUNDAY MORNING AS A LOW LEVEL
JET MOVES ACROSS THE REGION. THOUGH WINDS ARE NOT EXPECTED TO BE
STRONG ENOUGH TO INCLUDE LLWS IN THE TAF...THE PRESENCE OF A 30
PLUS KNOT JET BETWEEN 1K AND 2K FEET AFTER 03Z COULD MAKE
CONDITIONS BUMPY IN THE LOW LEVELS.

SUNDAY...SURFACE COLD FRONT WILL CROSSES THE REGION DURING THE
EARLY TO MID AFTERNOON. A LINE OF THUNDERSTORMS WILL LIKELY
DEVELOP ALONG AND AHEAD OF THIS BOUNDARY. THERE IS THE POTENTIAL
FOR DAMAGING WINDS EMBEDDED WITHIN THIS LINE...WITH LARGE
HAIL...AND HEAVY DOWNPOURS EXPECTED TO LOWER CONDITIONS FOR A
PERIOD TO MVFR/IFR. WILL SUGGEST THIS POTENTIAL WITH VCTS LATE IN
THE TAF PERIOD.

OUTLOOK...
SUNDAY NIGHT...VFR/MVFR WITH SHOWERS/THUNDERSTORMS LIKELY EAST IN
THE EVENING.
MONDAY THROUGH THURSDAY...MAINLY VFR.

&&

.MARINE...
SOUTHERLY WINDS GENERALLY UNDER 10 KNOTS WILL GRADUALLY INCREASE
TONIGHT...BUT CONDITIONS ARE EXPECTED TO REMAIN UNDER SMALL CRAFT
CRITERIA. SOUTH TO SOUTHWESTERLY WINDS WILL STRENGTHEN EVEN MORE
SUNDAY AHEAD OF AN APPROACHING COLD FRONT WITH SMALL CRAFT ADVISORY
CONDITIONS DEVELOPING ON ALL NEARSHORE WATERS OF LAKE ERIE AND LAKE
ONTARIO...AS WELL AS THE NIAGARA RIVER AND SAINT LAWRENCE RIVER.
WAVE HEIGHTS UP TO 6 FEET WILL BE POSSIBLE ALONG THE LAKE ERIE
NEARSHORE WATER MAKING FOR HAZARDOUS SMALL CRAFT AND SWIMMING
CONDITIONS DURING THE DAY SUNDAY. THE FRONT WILL SWEEP ACROSS THE
LAKES SUNDAY AFTERNOON ACCOMPANIED BY SHOWERS AND THUNDERSTORMS
...COME POSSIBLY SEVERE. MARINER SHOULD PAY SPECIAL ATTENTION TO
CONDITIONS AS MARINE WARNINGS WILL BE POSSIBLE.

&&

.CLIMATE...
AT 303PM EDT...THE TEMPERATURES AT THE BUFFALO-NIAGARA
INTERNATIONAL AIRPORT REACHED 95 DEGREES...SETTING ANOTHER RECORD.
THERE HAVE BEEN ONLY THREE TIMES IN BUFFALO'S CLIMATE HISTORY WHEN
THE TEMPERATURE REACHED 95 DEGREES ON TWO CONSECUTIVE DAYS. THE
FIRST TIME WAS JULY 5-6, 1988 WHEN THE TEMPERATURE HIT 95 AND 97
DEGREES RESPECTIVITY. THE SECOND TIME WAS AUGUST 1-2, 1944 WHEN
THE TEMPERATURE HIT 95 AND 96 DEGREES. NOW WE CAN ADD YESTERDAY
AND TODAY TO THE LIST.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NYZ001>007-010-
     011-013-014.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM TO 7 PM EDT SUNDAY FOR LEZ020.
         SMALL CRAFT ADVISORY FROM 11 AM TO 9 PM EDT SUNDAY FOR
         LEZ040-041.
         SMALL CRAFT ADVISORY FROM 11 AM TO 7 PM EDT SUNDAY
         FOR LOZ030.
         SMALL CRAFT ADVISORY FROM NOON TO 9 PM EDT SUNDAY FOR
         LOZ042>045.
         SMALL CRAFT ADVISORY FROM NOON TO 9 PM EDT SUNDAY FOR
         SLZ022-024.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...ZAFF
LONG TERM...ZAFF
AVIATION...TMA
MARINE...TMA
CLIMATE...TMA/TJP
Hazardous weather outlook, Aug 4, 12:22 PM EST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
122 PM EDT SAT AUG 4 2012

NYZ001>007-010-011-013-014-051730-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
NORTHERN ERIE-GENESEE-LIVINGSTON-ONTARIO-
122 PM EDT SAT AUG 4 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY...THERE IS A RISK OF SEVERE WEATHER. THUNDERSTORMS WILL BE
LIKELY SUNDAY AND SUNDAY NIGHT AS A COLD FRONT CROSSES OUR REGION.
SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT
BEING DAMAGING STRAIGHT LINE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ008-012-019>021-085-051730-
LEWIS-WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
122 PM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY...THERE IS A RISK OF SEVERE WEATHER. THUNDERSTORMS WILL BE
LIKELY SUNDAY AND SUNDAY NIGHT AS A COLD FRONT CROSSES OUR REGION.
SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT
BEING DAMAGING STRAIGHT LINE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-051730-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
122 PM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE LIKELY SUNDAY AND SUNDAY NIGHT AS A COLD FRONT
CROSSES THE REGION. A FEW OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 4, 5:07 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
607 PM EDT SAT AUG 4 2012

NYZ020-021-042315-
ALLEGANY NY-CATTARAUGUS NY-
607 PM EDT SAT AUG 4 2012

...LINE OF STRONG THUNDERSTORMS APPROACHING THE WESTERN SOUTHERN
TIER...

* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 25 MILES
  SOUTH OF ALLEGANY PARK TO 23 MILES SOUTH OF ST. BONAVENTURE TO 20
  MILES SOUTH OF WHITESVILLE...AND MOVING NORTHEAST AT 25 MPH.

THIS ACTIVITY SHOULD LIFT NORTH OF THE PENNSYLVANIA BORDER AFTER 7
PM.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. PAY ATTENTION TO LOCAL CONDITIONS AND LISTEN FOR UPDATED
STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 4199 7897 4234 7894 4245 7832 4244 7772
      4200 7774 4199 7775 4199 7807

RSH
Special weather statement, Aug 4, 5:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
641 PM EDT SAT AUG 4 2012

NYZ001-042330-
NIAGARA NY-
641 PM EDT SAT AUG 4 2012

...STRONG THUNDERSTORMS OVER NIAGARA COUNTY...

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS OVER CENTRAL NIAGARA COUNTY...WITH THE
STRONGEST STORM NEAR LOCKPORT. THE STORMS ARE MOVING NORTH AT 25 MPH
AND CONTAIN TORRENTIAL DOWNPOURS AND WIND GUSTS TO 40 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE WITH VERY LOCALIZED
DAMAGING WINDS.

LAT...LON 4331 7885 4335 7875 4337 7863 4339 7853
      4338 7849 4310 7865 4315 7889

RSH

The radar

The Buffalo radar (KBUF), 36 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Niagara

When
August 4, 6:00 PM EST
Where
Niagara County, 1.03 mi WSW of Newfane
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.275, -78.739

Law enforcement and spotters reported trees and wires down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410961.